In the Journals

Researchers propose diagnostic criteria for drug-induced intracranial hypertension

Common medications to treat acne and other inflammatory dermatoses strongly associated with drug-induced intracranial hypertension include vitamin A derivatives, tetracycline-class antibiotics, recombinant growth hormone and lithium, according to a literature review to help guide dermatologists in a diagnostic and drug-causality algorithm.

“Patients presenting with idiopathic intracranial hypertension who are being treated with medications that are determined to be in the high-risk category should be considered to have drug-induced intracranial hypertension,” Marcus G. Tan, MD, resident physician of the division of dermatology at University of Ottawa, Ontario, and colleagues wrote.

Researchers used a literature search to identify high-risk medications associated with drug-induced intracranial hypertension (DIIH), to increase patient education and symptom monitoring of secondary intracranial hypertension. In total, 235 articles were found relevant out of 5,117 articles on cases of idiopathic intracranial hypertension (IIH) thought to be drug related. Researchers identified 259 verifiable cases of DIIH.

The medications found to be most strongly associated with DIIH were vitamin A derivatives (84 cases), tetracycline-class antibiotics (71 cases), recombinant growth hormone (24 cases) and lithium (17 cases).

There was a moderate association with corticosteroids (14 cases) and DIIH.

Medications with a weak association were cyclosporine, progestin-only contraceptives, combined oral contraceptives, second- and third-generation fluroquinolones, sulfenazone, gonadotropin-releasing hormones and luteinizing hormone-releasing hormone agonists, nalidixic acid, amiodarone, stanozolol, danazol, divalproic acid, sulfasalazine, ketoconazole and Stelara (ustekinumab, Janssen).

A diagnosis of DIIH should be considered from the proposed diagnostic criteria for DIIH when at least four of the five criteria are met, according to researchers. The following criteria were adapted from the modified Dandy criteria and the Koh algorithm for adverse drug reactions. A typical “definite” adverse drug reaction (ADR) according to the Koh algorithm would include the following features:

  • presence of temporal effect between administration of suspected drug and onset of ADR;
  • ADR has been associated with suspected drug before;
  • ADR cannot be explained by any existing clinical condition;
  • improvement of ADR upon discontinuation of suspected drug; and
  • if a re-challenge with suspected drug is performed, the results must not be negative.

“Since re-challenge of the suspected is not always feasible nor recommended, we propose that when at least four of the five criteria ... are met, then the diagnosis of DIIH should be considered,” Tan and colleagues wrote.

The first step in management of DIIH should be the discontinuation of the offending medication, according to researchers. Further treatments such as cerebral spinal fluid suppressants, low-sodium weight-reduction diet, cerebral spinal fluid diverting procedures and/or optic nerve fenestration may be needed for further treatment.

“High-risk patients, [such as women of childbearing age with a high BMI] should be counseled on the symptoms of increased intracranial pressure, including atypical headaches, pulsatile tinnitus or transient visual obscuration, if being treated with a DIIH-associated medication in categories III, IV or V,” they wrote. – by Abigail Sutton

 

Disclosures: The authors report no relevant financial disclosures.

Common medications to treat acne and other inflammatory dermatoses strongly associated with drug-induced intracranial hypertension include vitamin A derivatives, tetracycline-class antibiotics, recombinant growth hormone and lithium, according to a literature review to help guide dermatologists in a diagnostic and drug-causality algorithm.

“Patients presenting with idiopathic intracranial hypertension who are being treated with medications that are determined to be in the high-risk category should be considered to have drug-induced intracranial hypertension,” Marcus G. Tan, MD, resident physician of the division of dermatology at University of Ottawa, Ontario, and colleagues wrote.

Researchers used a literature search to identify high-risk medications associated with drug-induced intracranial hypertension (DIIH), to increase patient education and symptom monitoring of secondary intracranial hypertension. In total, 235 articles were found relevant out of 5,117 articles on cases of idiopathic intracranial hypertension (IIH) thought to be drug related. Researchers identified 259 verifiable cases of DIIH.

The medications found to be most strongly associated with DIIH were vitamin A derivatives (84 cases), tetracycline-class antibiotics (71 cases), recombinant growth hormone (24 cases) and lithium (17 cases).

There was a moderate association with corticosteroids (14 cases) and DIIH.

Medications with a weak association were cyclosporine, progestin-only contraceptives, combined oral contraceptives, second- and third-generation fluroquinolones, sulfenazone, gonadotropin-releasing hormones and luteinizing hormone-releasing hormone agonists, nalidixic acid, amiodarone, stanozolol, danazol, divalproic acid, sulfasalazine, ketoconazole and Stelara (ustekinumab, Janssen).

A diagnosis of DIIH should be considered from the proposed diagnostic criteria for DIIH when at least four of the five criteria are met, according to researchers. The following criteria were adapted from the modified Dandy criteria and the Koh algorithm for adverse drug reactions. A typical “definite” adverse drug reaction (ADR) according to the Koh algorithm would include the following features:

  • presence of temporal effect between administration of suspected drug and onset of ADR;
  • ADR has been associated with suspected drug before;
  • ADR cannot be explained by any existing clinical condition;
  • improvement of ADR upon discontinuation of suspected drug; and
  • if a re-challenge with suspected drug is performed, the results must not be negative.

“Since re-challenge of the suspected is not always feasible nor recommended, we propose that when at least four of the five criteria ... are met, then the diagnosis of DIIH should be considered,” Tan and colleagues wrote.

The first step in management of DIIH should be the discontinuation of the offending medication, according to researchers. Further treatments such as cerebral spinal fluid suppressants, low-sodium weight-reduction diet, cerebral spinal fluid diverting procedures and/or optic nerve fenestration may be needed for further treatment.

“High-risk patients, [such as women of childbearing age with a high BMI] should be counseled on the symptoms of increased intracranial pressure, including atypical headaches, pulsatile tinnitus or transient visual obscuration, if being treated with a DIIH-associated medication in categories III, IV or V,” they wrote. – by Abigail Sutton

 

Disclosures: The authors report no relevant financial disclosures.